P-041 BICYTOPENIA SECONDARY TO LINAGLIPTIN THERAPY: HIGHLIGHTING THE IMPORTANCE OF DPP-4 INHIBITORS IN UNEXPLAINED CYTOPENIAS

Read full text
Authors: İpek Köroğlu, Özge Özsoy, Mehmet Karaçalı, Zeynel Abidin Sayıner
Cited by: 0

Abstract

Abstract Introduction Dipeptidyl peptidase-4 (DPP-4) inhibitors are widely used oral antidiabetic agents with a favorable safety profile. However, rare but clinically significant hematological toxicities have been reported. We present a case of bicytopenia associated with linagliptin therapy to emphasize the importance of considering DPP-4 inhibitors in the differential diagnosis of unexplained cytopenias. Clinical Case A 70-year-old male with a five-year history of type 2 diabetes mellitus presented with fatigue, chills, and low-grade fever during the seventh month of linagliptin (5 mg/day) therapy. His medications included metformin (2×1000 mg) and colchicine (1 mg/day). He had no history of smoking, alcohol use, toxic exposures, or allergies. Initial laboratory tests revealed leukopenia with WBC 2.76×10³/µL (ref: 3.8–8.76), neutropenia 0.9×10³/µL (ref: 1.5–8.0), and elevated CRP 30 mg/L (ref: 0–5), while hemoglobin was 13.5 g/dL (ref: 13.2–16.6) and platelets 228×10³/µL (ref: 150–450). During follow-up, normocytic normochromic anemia developed with hemoglobin 12.7 g/dL at week 1 and 11.6 g/dL at week 3 (ref: 13.2–16.6). Iron was 75 µg/dL (ref: 60–170), ferritin 89 ng/mL (ref: 30–400), vitamin B12 450 pg/mL (ref: 200–900), folate 9.95 ng/mL (ref: 4.6–18.7), and reticulocyte index 1.1% (ref: 0.5–1.5). Platelets remained within normal limits, ranging between 152 and 282×10³/µL (ref: 150–450). Renal and liver functions were preserved with creatinine 0.8 mg/dL (ref: 0.8–1.2) and ALT 24 U/L (ref: 5–50). Extensive investigations excluded infectious, autoimmune, hematologic, and malignant causes. Viral serologies including HBV, HCV, HIV, CMV, EBV, and Parvovirus B19, autoimmune markers such as ANA, anti-dsDNA, ANCA, anti-SSA/SSB, and RF, as well as tumor markers including CEA, CA19-9, CA125, and AFP were all negative. Bone marrow biopsy excluded leukemia, dysplasia, and amyloidosis. Imaging with thoracic CT and PET-CT showed no malignancy. Despite discontinuation of colchicine, cytopenias persisted for eight weeks. After excluding other possible etiologies, linagliptin was discontinued. Hematological recovery was rapid; leukocyte count normalized to 5.66×10³/µL (ref: 3.8–8.76) within one week and hemoglobin increased to 13.6 g/dL (ref: 13.2–16.6) within three weeks. The patient’s fatigue and anorexia resolved, and blood counts remained stable on follow-up. Conclusion Bicytopenia is a rare but clinically significant adverse effect of linagliptin. The temporal relationship between initiation of therapy and cytopenia onset, followed by complete recovery after discontinuation, strongly supports a drug-induced mechanism. Clinicians should consider DPP-4 inhibitors in the evaluation of unexplained cytopenias to avoid unnecessary invasive procedures and costly investigations. Further prospective studies are needed to clarify the incidence, mechanisms, and risk factors associated with these rare hematological toxicities.Table 1:Trend of Hematological Parameters Before and After Discontinuation of LinagliptinAbbreviations: WBC: White Blood Cell, Neu: Neutrophil, Lym: Lymphocyte, Hgb: Hemoglobin, MCV: Mean Corpuscular Volume, PLT: Platelet, ESR: Erythrocyte Sedimentation Rate, CRP: C-Reactive Protein, Cre: Creatinin, ALT: Alanine Aminotransferase, AST: Aspartate Aminotransferase

Fields of Study & Subjects

Diabetes Treatment and Management Hematological disorders and diagnostics Pharmacovigilance and Adverse Drug Reactions

Publication details

Journal / source
JCEM Case Reports
Volume
4
Issue
Supplement_1
Publication date
1 January 2026
Language
EN